Pennsylvania, 2004

Heat in Pennsylvania, April 19, 2004

April 19, 2004 · NWS PHI · 1 event in 1 county or zone

A 76-year-old man died of hyperthermia after he fell asleep in his vehicle in Philadelphia during the afternoon of the 19th. The high temperature was 86 degrees, the warmest day of the month of April.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A 76-year-old man died of hyperthermia after he fell asleep in his vehicle in Philadelphia during the afternoon of the 19th. The high temperature was 86 degrees, the warmest day of the month of April. The victim's body temperature was recorded at 107 degrees. According to the Philadelphia Health Department, temperatures inside of vehicles on days when the high temperature is in the 80s can reach 120 degrees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Apr 19, 10:50 AM EST, 10 minutes earlier.

Area forecast discussion, Apr 19, 10:50 AM EST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1150 AM EDT MON APR 19 2004

AFTER MORNING LOWS BOTTOMED OUT IN THE 40S IN MANY LOCALES, AN
IMPRESSIVE 40 DEGREE DIURNAL CHANGE ISNT OUT OF THE QUESTION. BASED
OFF THE FORECAST H8.5 TEMPS AND THE MORNING SOUNDINGS, WE WILL BUMP
SOME AREAS UP ONE TEMPERATURE CATEGORY.

SPECIFICALLY FOR THE COASTAL ZONES, THE BREEZY SOUTHWEST WINDS HAVE
NOT MATERIALIZED. THIS HAS ALLOWED THE WINDS TO BACK TO THE SOUTH IN
MANY AREAS. WITH THIS IN MIND, WE HAVE LOWERED MAX AFTERNOON TEMPS
FOR THE BEACH ZONES.

ON SATURDAY, PHL(AT THE AIRPORT) ENDED UP A SEVERAL DEGREES COOLER
THAN SURROUNDING SITES ON A SOUTHWEST FLOW. WE ATTRIBUTED THIS TO
THE PROXIMITY OF THE COOLER RIVER AND THE FLOW OFF OF IT. WELL SEE
IF THIS HAPPENS AGAIN TODAY. IF IT DOES, IT WILL NOT BE
REPRESENTATIVE OF CENTER CITY, FOR INSTANCE. HENCE, THIS IS ONE OF
THE AREAS WHERE WE BUMPED TEMPS UP A CATEGORY.

DONT THINK WELL SEE ANY RECORDS TODAY, BUT WE SHOULD END UP CLOSE
IN SPOTS.

MPO   86   1976
ABE   91   1976
RDG   97   1976
TTN   90   1976
PHL   91   1896
ACY   92   1985
ILG   94   1896

A SMALL CRAFT ADVISORY REMAINS UP FOR THE OCEAN WATERS.

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE/OCEAN...SMALL CRAFT ADVISORY.
MARINE/DEL BAY...NONE.

KRUZDLO

----------------------PREVIOUS AFD---------------------------

THE COLD FRONT THAT DRIFTED DOWN FROM THE NORTHEAST LATE ON SUNDAY
HAS PASSED THROUGH MOST OF OUR FORECAST AREA.  THE ONLY LOCATIONS
THAT THE FRONT HAS NOT REACHED ARE SOUTH OF AN ELKTON MD-SMYRNA DE-
WILDWOOD NJ LINE.

SOME LOW CLOUDS HAVE BEEN NOSING INTO EASTERN MONMOUTH COUNTY AND
NORTHEASTERN OCEAN COUNTY.  HOWEVER, THE LOW CLOUDS AND FOG ARE MORE
OF AN ISSUED FOR LONG ISLAND AND SOUTHERN NEW ENGLAND.  WHILE SOME
STRATUS MAY EXPAND A LITTLE FARTHER WEST INTO THE CENTRAL PART OF
OUR FORECAST AREA THE CLOUDS SHOULD NOT HANG AROUND LONG AFTER
SUNRISE.

THE MARINE LAYER THAT WAS USHERED IN BY THE COLD FRONT IS QUITE
SHALLOW.  BASED ON THE VAD WIND PROFILE FROM THE WSR-88D AT FORT DIX
THE MARINE LAYER DOESNT EVEN REACH UP TO 1000 FEET.  AS A RESULT,
TODAYS SUNSHINE SHOULD QUICKLY MIX OUT THE SHALLOW COOL AIR.  WERE
LOOKING AT ANOTHER DAY WITH TEMPS GENERALLY IN THE 80S.  WITH A
STRONG WEST SOUTHWEST WIND EVEN THE SHORE SHOULD BECOME QUITE WARM
FOR THIS AFTERNOON.

THE COLD FRONT PRESENTLY UP OVER THE WESTERN GREAT LAKES SHOULD
REACH US LATE TONIGHT.  IT CONTINUES TO APPEAR AS THOUGH THAT
FEATURE WILL COME THROUGH DRY WITH THE LAST OF ITS PRECIP FALLING
APART JUST TO OUR WEST.

TUESDAY LOOKS TO BE ANOTHER DRY DAY WITH AFTERNOON TEMPS ABOUT 15
DEGREES LOWER THAN THOSE EXPECTED FOR TODAY.

ON TUESDAY NIGHT AND WEDNESDAY THE FRONT SHOULD WORK ITS WAY BACK TO
THE NORTH AND ACROSS OUR REGION.  THERE SHOULD BE ENOUGH MOISTURE IN
THE RETURN FLOW TO BRING US A CHANCE OF RAIN FROM LATE TUESDAY NIGHT
INTO WEDNESDAY.

IN THE MARINE FORECAST WEVE POSTED A SMALL CRAFT ADVISORY ON OUR
OCEAN WATERS. - IOVINO

&&

.PRELIMINARY POINT TEMPS/POPS...
MPO 79 48 62 41 / 10 10 10 30
ABE 84 51 70 44 / 10 10 10 30
RDG 84 51 70 44 / 10 10 10 30
PHL 85 59 72 50 / 10 10 10 30
12N 81 48 65 41 / 10 10 10 30
SMQ 85 53 72 46 / 10 10 10 30
TTN 85 55 71 48 / 10 10 10 30
MIV 85 53 70 46 / 10 10 10 30
N55 83 51 64 46 / 10 10 10 30
ACY 85 53 69 46 / 10 10 10 30
ILG 85 55 72 48 / 10 10 10 30
DOV 85 53 69 47 / 10 10 10 30
GED 85 53 69 47 / 10 10 10 30
Hazardous weather outlook, Apr 19, 4:00 AM EST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
500 AM EDT MON APR 19 2004

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-191100-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
500 AM EDT MON APR 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND
SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND
EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST
COUNTIES.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

IOVINO

In the hours before

Special weather statement, Apr 19, 7:08 AM EST, 3 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
808 AM EDT MON APR 19 2004

NJZ009-010-012-013-015-PAZ069-191402-
BUCKS PA-HUNTERDON NJ-MERCER NJ-MIDDLESEX NJ-SOMERSET NJ-
WESTERN MONMOUTH NJ-
808 AM EDT MON APR 19 2004

...LOCALLY DENSE FOG ACROSS THE REGION...

LIGHT EASTERLY FLOW AND INCREASING LOW-LEVEL MOISTURE JUST NORTH OF
A WARM FRONT HAS RESULTED IN LOCALLY DENSE FOG THIS MORNING ACROSS
NORTHERN PORTIONS OF NEW JERSEY AND EASTERN PENNSYLVANIA. CONDITIONS
WILL IMPROVE OVER THE NEXT HOUR OR SO DUE TO AN INCREASE IN SOUTHWEST
FLOW AND DAYTIME HEATING.

IF YOU ENCOUNTER FOG, USE CAUTION AND SLOW DOWN WHILE DRIVING DURING
THIS MORNINGS COMMUTE. LEAVE EXTRA ROOM BETWEEN YOUR VEHICLE AND THE
ONE IN FRONT OF YOU.

KRUZDLO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heat. Local standard time, as filed.

Heat, Philadelphia

When
April 19, 11:00 AM EST to 5:00 PM EST
Where
Philadelphia forecast zone
Deaths
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
40.008, -75.134 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Philadelphia2004-04-1976MaleVehicle/Towed TrailerDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5392908.